Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Cheyenne, WY

June 28, 2016Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2016, 7:20 PM MDT for Cheyenne County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 7:20 PM MDT (01:20 UTC)
Expired
Jun 28, 2016, 8:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:30 PM MDTTSTM WND GST 581 N Sidney, NE
Jun 28, 7:30 PM MDTTSTM WND GST 60Sidney, NE
Jun 28, 7:38 PM MDTHAIL 1Potter, NEREPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS55 KCYS 290120
SVRCYS
NEC033-290200-
/O.NEW.KCYS.SV.W.0068.160629T0120Z-160629T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
720 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 718 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSON...OR
  11 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSON AROUND 730 PM MDT. 
  SIDNEY AROUND 735 PM MDT. 
  SIDNEY AIRPORT AROUND 740 PM MDT. 
  LORENZO AROUND 745 PM MDT. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 38 AND
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4127 10334 4136 10311 4101 10282 4100 10293
      4100 10334
TIME...MOT...LOC 0118Z 333DEG 27KT 4122 10317 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
752 
WWUS55 KCYS 290141
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT TUE JUN 28 2016

NEC033-290200-
/O.CON.KCYS.SV.W.0068.000000T0000Z-160629T0200Z/
CHEYENNE NE-
741 PM MDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY...

AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSON...OR
NEAR SIDNEY...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SIDNEY AIRPORT AROUND 745 PM MDT. 
  LORENZO AROUND 755 PM MDT. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 41 AND
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4119 10334 4126 10303 4101 10282 4100 10293
      4100 10334
TIME...MOT...LOC 0140Z 331DEG 24KT 4111 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
491 
WWUS55 KCYS 290156
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 PM MDT TUE JUN 28 2016

NEC033-290205-
/O.EXP.KCYS.SV.W.0068.000000T0000Z-160629T0200Z/
CHEYENNE NE-
756 PM MDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
WILL EXPIRE AT 800 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE WESTERN NEBRASKA PANHANDLE.

LAT...LON 4119 10334 4126 10303 4101 10282 4100 10293
      4100 10334
TIME...MOT...LOC 0152Z 333DEG 27KT 4111 10309 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:53 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 28, 5:53 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
553 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Tue Jun 28 2016

Afternoon water vapor loop depicted the shortwave moving ESE
across eastern MT/northeast MT. This wave and upper level jetlet
was providing sufficient lift for scattered active convection
across central/eastern WY and western SD. Areas west of the Front
Range, convection was high based with threat for dry microbursts.
East of the Front Range into the plains, the environment was more
moist and unstable with dew points in the 50s and temperatures in
the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km
shear profiles were not as impressive, so main threats for plains
storms will be potential for very large hail and damaging
downburst winds. Convective mode per HRRR has been consistently
discrete cells/small clusters through early evening, then
transitioning to linear/MCS mode mid to late evening over western
NE. Regardless, it'll be a busy afternoon/evening shift.

Convection will develop once again Wednesday afternoon and evening
with the stalled boundary along the Front Range. Not as impressive
environmental parameters as today, but still SBCAPEs ~1000-2000
j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat
east of the I-25 corridor. It will be seasonably warm Wednesday
with highs in the upper 70s and 80s.

The upper ridge over the Four Corners will gradually weaken with
swath of monsoonal moisture overspreading the CWA. A potent
shortwave will track southeast into the Upper Midwest, with a
cold front pushing south and west into the CWA Wednesday night.
Precipitable water (PWAT) values are progged to increase to 0.75
to 1.25 inches Thursday with a moist post-frontal east to
southeast flow. Overall severe potential Thursday will be low with
less shear and lower CAPE values, however a few strong storms with
small hail and gusty winds will be possible. The main concern will
be locally heavy rainfall with higher PWATs and slower storm motions.
High temperatures Thursday will fall below seasonal normals with
upper 60s and 70s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM MDT Tue Jun 28 2016

Thursday night/Friday...Isolated to scattered evening showers and
thunderstorms Thursday night will gradually decrease in areal
coverage with the loss of daytime heating. A bit less areal coverage
of showers and thunderstorms Friday afternoon and evening with less
low and mid level moisture and low level winds from the south rather
than from the more upslope easterly direction.

Saturday...Shortwave progged to be east of our counties in the
afternoon with shortwave ridging overhead. With some drying noted in
the low and mid levels and warmer temperatures aloft, only isolated
thunderstorms anticipated.

Sunday...Flow aloft becomes northwest. With relatively warm mid
level temperatures near 16 Celsius acting to limit convective
development, and limited low and mid level moisture, only isolated
afternoon and evening thunderstorms expected.

Fourth of July...Heights aloft progged to increase with even more
drying in the low and mid levels, thus thunderstorm chances look
quite meager, so this should be a nice day for outdoor activities
all day long, even in the evening hours.

Tuesday...Heights aloft decrease slightly, though with limited low
and mid level moisture, only isolated thunderstorms at best, are
anticipated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 549 PM MDT Tue Jun 28 2016

Strong to severe TSRA currently impacting CDR, and BFF and AIA
within the hour. expect mvfr-ifr vis in +RA/SQ with gusts up to 50
KT. TSRA threat for SNY, CYS LAR and RWL more isolated until 03Z.
A repeat of MVFR to local IFR in low cigs and fog will be possible
east of the Laramie Range later tonight.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jun 28 2016

A potent upper level disturbance interacting with a moist and
unstable environment will produce scattered afternoon and evening
thunderstorms. Some of the storms east of the laramie range may
be severe with damaging winds and large hail. isolated to scattered
afternoon and evening showers and thunderstorms will develop
wednesday through saturday...with dry and warm conditions sunday
and independence day.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...MAJ
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 1:52 PM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE JUN 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
292000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE
RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE
POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>116-292000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS
EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 28, 6:37 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
06/28/2016  M65 MPH          SCOTTS BLUFF       NE   ASOS

            56 KNOT GUST.

&&

MJAMSKI
Local storm report, Jun 28, 6:45 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     AGATE                   42.41N 103.78W
06/28/2016  M68.00 MPH       SIOUX              NE   MESONET

            RAWS SITE.

&&

MJAMSKI
Local storm report, Jun 28, 6:51 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     BAYARD                  41.76N 103.32W
06/28/2016  E60.00 MPH       MORRILL            NE   STORM CHASER

            TREE BRANCHES DOWN ON THE ROADS.

&&

KCOTSAKI
Local storm report, Jun 28, 6:54 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
06/28/2016  E75 MPH          MORRILL            NE   TRAINED SPOTTER

            TREES DOWN.

&&

MJAMSKI
Local storm report, Jun 28, 7:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     BRIDGEPORT              41.71N 103.23W
06/28/2016  M60.00 MPH       MORRILL            NE   OTHER FEDERAL

            BRIDGEPORT UPR SENSOR

&&

KCOTSAKI
Special weather statement, Jun 28, 7:09 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT TUE JUN 28 2016

NEZ055-290200-
CHEYENNE NE-
709 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 800
PM MDT...

AT 709 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTTER...OR 15 MILES NORTHWEST OF SIDNEY...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BROWNSON AROUND 725 PM MDT.
  SIDNEY AROUND 735 PM MDT.
  SIDNEY AIRPORT AROUND 740 PM MDT.
  LORENZO AROUND 745 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 40 AND
68.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4129 10335 4141 10312 4117 10273 4100 10290
      4100 10320
TIME...MOT...LOC 0109Z 333DEG 27KT 4127 10320

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill56 min
Jun 28, 6:05 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Scotts Bluff, Sioux25 min
Jun 28, 6:33 PM MDTSpecial Weather StatementCYSMorrill42 min
Jun 28, 6:46 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff29 min
Jun 28, 6:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill49 min
Jun 28, 7:09 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jun 28, 7:15 PM MDTSevere Thunderstorm WarningCYSMorrill28 min
Jun 29, 4:49 PM MDTSpecial Weather StatementCYSKimball41 min
Jun 29, 5:25 PM MDTSevere Thunderstorm WarningCYSKimball50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.